Wyoming, 2009

Hail in Wyoming, May 22, 2009

May 22, 2009 · NWS CYS · 2 events in 2 counties and zones

A few thunderstorms developed in weak upslope flow and produced some hail over parts of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few thunderstorms developed in weak upslope flow and produced some hail over parts of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 22, 1:07 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, May 22, 1:07 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT FRI MAY 22 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
SEASONALLY COOL AND WET WEATHER WILL AFFECT THE CWA THROUGH SATURDAY
NIGHT.  THROUGH THAT TIME...SURFACE UPSLOPE WIND FLOW WILL CONTINUE
AND WILL KEEP THE BOUNDARY LAYER MOISTURE HIGH.  SURFACE HIGH
PRESSURE WILL MOVE OVER THE NORTHERN PLAINS TONIGHT AND THEN
CONTINUE SLOWLY MOVING EAST THROUGH 12Z SUNDAY.  MEANWHILE...SURFACE
LOW PRESSURE WILL BE OVER THE GREAT BASIN AREA.  THROUGH 12Z
SUNDAY...THE MID AND UPPER LEVEL CIRCULATION CURRENTLY OVER
SOUTHEAST ARIZONA WILL MOVE SLOWLY NORTH AND OVER THE CENTRAL
ROCKIES.  SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER PARTS OF THE
CWA EARLY THIS AFTERNOON.  THE ACTIVITY WILL BE SLOW MOVING AND WITH
LITTLE SHEAR...HEAVY RAIN AND POSSIBLY SMALL HAIL CAN BE EXPECTED
FROM THE STORMS.  IN FACT...THE 12Z RAOBS AT KGJT AND KDEN WERE AT
ABOUT 200 PERCENT OF NORMAL PRECIPITABLE WATER VALUES.  THAT DEEPER
MOISTURE WILL SLOWLY SPREAD INTO THE CWA THROUGH SATURDAY NIGHT
AHEAD OF THE APPROACHING MID AND UPPER LEVEL CIRCULATION.  LOW
CLOUDS AND FOG WILL BE POSSIBLE LATER TONIGHT THROUGH MID MORNING
SATURDAY AND THEN AGAIN LATER SATURDAY NIGHT IN THE LIGHT AND MOIST
BOUNDARY LAYER WIND FLOW.  IN GENERAL...HAVE CONTINUED THE TREND OF
BUMPING UP POPS AND LOWERING DAYTIME TEMPERATURES SLIGHTLY.

.LONG TERM...SUNDAY THROUGH FRIDAY
A SERIES OF DISTURBANCES WILL MOVE ACROSS THE CWA IN WESTERLY FLOW
ALOFT THROUGH THE EXTENDED PERIOD.  THIS WILL RESULT IN A CHANCE OF
SHOWERS AND LATE DAY THUNDERSTORMS EACH DAY...AS MID LEVEL MOISTURE
REMAINS OVER THE AREA ALONG WITH AFTERNOON INSTABILITY.  AN UPPER
RIDGE WILL BEGIN TO BUILD ALONG THE WEST COAST THURSDAY NIGHT
THROUGH FRIDAY.  NO SIGNIFICANT FRONTAL BOUNDARIES ARE EXPECTED TO
AFFECT THE AREA THROUGH FRIDAY...THEREFORE HIGH TEMPERATURES WILL BE
FROM 3 TO 6 DEGREES ABOVE NORMAL EACH DAY.

&&

.AVIATION...SHOWERS AND MAINLY LATE DAY THUNDERSTORMS WILL AFFECT THE
CWA THROUGH 12Z SUNDAY.  CLOUDS WILL LOWER THROUGH EARLY TONIGHT WITH
MVFR CEILINGS COMMON BY 06Z AND THEN FAIRLY WIDESPREAD IFR CEILINGS
AND VISIBILITIES IN FOG AND RAIN 10Z TO 15Z.  CLOUD BASES WILL
SLOWLY LIFT BY MIDDAY SATURDAY TO MVFR OR EVEN VFR CONDITIONS.  THE
CEILINGS WILL ONCE AGAIN LOWER BY 06Z SATURDAY NIGHT OVER THE CWA.

&&

.FIRE WEATHER...WITH THE SEASONALLY COOL AND WET WEATHER OVER THE CWA
INTO EARLY NEXT WEEK...THERE ARE NO FIRE WEATHER CONCERNS.

&&

.HYDROLOGY...RIVERS IN MAINLY CARBON COUNTY ARE RUNNING JUST BELOW
BANKFULL EARLY THIS AFTERNOON DUE TO THE SNOWMELT.  THE POTENTIAL
EXISTS THROUGH SUNDAY FOR MINOR FLOODING ON THE ENCAMPMENT AND NORTH
PLATTE RIVERS NEAR SARATOGA AND ENCAMPMENT DUE TO THE SNOWMELT AND
THE EXPECTED ADDITIONAL RAINFALL.  WILL GO AHEAD AND ISSUE A FLOOD
WATCH FOR THOSE RIVERS AND THEIR TRIBUTARIES FROM 12Z SATURDAY
THROUGH 00Z MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH FROM 6 AM SATURDAY TO 6 PM SUNDAY FOR WYZ061.
NE...NONE.

&&

WEILAND/KMD
Hazardous weather outlook, May 22, 9:15 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT FRI MAY 22 2009

NEZ001>003-019>021-054-055-WYZ059>070-231145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1015 AM MDT FRI MAY 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE SHOWERS AND THUNDERSTORMS WILL BE OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND
TONIGHT.  THE COVERAGE OF THE ACTIVITY WILL BE THE MOST WIDESPREAD
OVER THE SOUTHERN PART OF THAT AREA.  THE STORMS ARE NOT EXPECTED TO
BE STRONG OR PRODUCE SEVERE WEATHER THROUGH TONIGHT.  HOWEVER...SOME
OF THE STORMS WILL PRODUCE A PERIOD OF HEAVY RAINFALL AS THE
ATMOSPHERE IS VERY MOIST AND THE STORMS WILL SLOWLY MOVE TO THE
NORTH.

THE HEAVY RAINFALL AND SNOWMELT MAY CAUSE RIVERS AND STREAMS NEAR
THE SNOWY RANGE TO RISE TO NEAR BANKFULL LATER TODAY AND TONIGHT.
THIS INCLUDES THE NORTH PLATTE RIVER NEAR SARATOGA...THE LARAMIE
RIVER TO THE SOUTHWEST OF LARAMIE AND THE LITTLE SNAKE RIVER NEAR
DIXON AND BAGGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS OVER
THE LONG HOLIDAY WEEKEND AND CONTINUING THROUGH NEXT THURSDAY. SOME
SHOWERS WILL BE HEAVY AT TIMES ON SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, May 22, 2:08 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT FRI MAY 22 2009

WYZ065-222300-
LARAMIE VALLEY-
INCLUDING THE CITY OF...LARAMIE
308 PM MDT FRI MAY 22 2009

...A FEW STRONG THUNDERSTORMS OVER NORTHERN ALBANY COUNTY...

AT 3 PM...RADAR INDICATED TWO STRONG STORMS IN NORTHERN ALBANY
COUNTY.  ONE WAS LOCATED ABOUT 15 MILES NORTH OF ROCK RIVER WHILE
THE OTHER ONE WAS ABOUT 30 MILES NORTH OF ROCK RIVER.  THEY WERE
BOTH DRIFTING SOUTH AROUND 10 MPH.

BRIEF HEAVY RAIN AND PEA TO MARBLE SIZE HAIL WILL BE LIKELY WITH
THESE STORMS THROUGH 5 PM.  PEOPLE IN NORTHERN ALBANY
COUNTY...ESPECIALLY IN THE VICINITY OF ROCK RIVER...SHOULD REMAIN
ALERT TO THESE STORMS.
Special weather statement, May 22, 3:40 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT FRI MAY 22 2009

WYZ064-065-067-222345-
NORTH LARAMIE RANGE-LARAMIE VALLEY-PLATTE-
INCLUDING THE CITIES OF...GARRETT...LARAMIE...WHEATLAND...
GUERNSEY
440 PM MDT FRI MAY 22 2009

...A FEW STRONG THUNDERSTORMS OVER PARTS OF ALBANY AND PLATTE
COUNTIES...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO SHOW TWO STRONG THUNDERSTORMS OVER ALBANY COUNTY. THE STRONGEST
STORM WAS JUST NORTH OF BOSLER OR ABOUT 20 MILES NORTH OF LARAMIE.
VERY HEAVY RAIN AND SMALL HAIL WERE OCCURRING WITH THIS STORM AS
IT MOVED SOUTHEAST AT 20 MPH. THE OTHER STRONG THUNDERSTORM IN
ALBANY COUNTY WAS SOME 70 MILES NORTHWEST OF LARAMIE OR JUST EAST
OF THE OLD SHIRLEY BASIN COMMUNITY. IT WAS DRIFTING NORTH AT 5 MPH
AND WAS ALSO PRODUCING BRIEF HEAVY RAIN.

A SMALL LINE OF THUNDERSTORMS WAS ALSO DEVELOPING OVER CENTRAL AND
NORTHERN PARTS OF PLATTE COUNTY. THE LINE EXTENDED FROM ABOUT 30
MILES NORTHEAST TO 10 MILES NORTH AND 10 MILES WEST OF WHEATLAND.
THIS LINE WAS MOVING SLOWLY SOUTH AND SOUTHWEST.

PEOPLE IN SOUTHEAST WYOMING SHOULD STAY ALERT FOR DEVELOPING
THUNDERSTORMS THE REST OF THIS AFTERNOON INTO THE EVENING. SHOULD
A STORM APPROACH YOUR AREA...GET INSIDE AND STAY AWAY FROM WINDOWS.

JLH

The radar

The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carbon

When
May 22, 4:05 PM MST
Where
Carbon County, 1 mi S of Shirley Basin
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.365, -106.270

Hail accumulated up to 2.5 inches deep.

Hail, Niobrara

When
May 22, 5:06 PM MST to 5:40 PM MST
Where
Niobrara County, Lusk to 9 mi S of Lusk
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.770, -104.450

Hail reported from 3/4 to 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162120, 162121.